Advanced Search

Home > Journals > Minerva Stomatologica > Past Issues > Minerva Stomatologica 2000 March;49(3) > Minerva Stomatologica 2000 March;49(3):101-6



A Journal on Dentistry and Maxillofacial Surgery

Official Journal of the Italian Society of Odontostomatology and Maxillofacial Surgery
Indexed/Abstracted in: CAB, EMBASE, Index to Dental Literature, PubMed/MEDLINE, Scopus, Emerging Sources Citation Index

Frequency: Bi-Monthly

ISSN 0926-4970

Online ISSN 1827-174X


Minerva Stomatologica 2000 March;49(3):101-6


Release of nickel from orthodontic appliances

Belcastro S.

Background. The increase of orthodontic treatments in the last few years has drawn the attention of operators on the possible side effects connected with the application of fixed orthodontic appliances. These effects include allergic reactions and cytotoxic phenomena caused by orthodontic materials on tissues of the oral cavity. The introduction of high nickel content materials has received considerable attention for the high incidence of nickel sensitization. Cases of patients who developed hypersensitivity reaction after the application of orthodontic appliances are reported in the literature. These allergic reactions are the consequence of the electrochemical breakdown which the metallic alloys undergo in oral fluids.
Methods. Therefore this study evaluates the quantity of nickel ions released from the orthodontic appliances in aqueous solutions at different pH during a period of 28 days. The solutions have been analyzed by atomic absortion spectrophotometry.
Results. The results indicate that the quantities of nickel released are higher in the solutions with a lower pH and in the first days of the experiment. The cumulative values obtained after 28 days in the solutions at lower pH can be considered negligible compared to nickel dietetic daily intake.
Conclusions. Therefore the results are reassuring to the application of orthodontic appliances, but do not esclude that little quantities of nickel may cause a state of sensitization and allergic reaction on sensitized patients.

language: Italian


top of page